Risks for Chemotherapy-Induced Nausea and Vomiting: Capturing Relevant Data
Teresa Scardino, RPA-C, MPAS
From Memorial Sloan Kettering Cancer Center, New York, New York
Author's disclosures of potential conflicts of interest are found on page 3 and at the end of this article.
Teresa Scardino, RPA-C, MPAS, 1275 York Avenue, New York, NY 10065. E-mail: firstname.lastname@example.org
J Adv Pract Oncol 2014;5(Suppl 1):7–16 |
© 2014 Harborside Press®
Much of the success achieved in managing the side effects of chemotherapy-induced nausea and vomiting (CINV) centers on the evolving knowledge base regarding the physiology of vomiting. Increasing awareness of multiple afferent pathways from the peripheral gut and the central nervous system to the area of the brain where the common final pathway to the vomiting center is located underpins the development and treatment of CINV with combination antiemetic regimens that target 5-hydroxytryptamine 3, neurokinin-1, and corticosteroid receptors. On the other hand, less is known about the physiologic mechanisms for nausea, which is often more severe and persistent than vomiting after chemotherapy. This article provides a brief overview of the key pathways and neurotransmitters involved in the process of CINV, treatment and patient factors that clinicians must consider in calculating individual patients’ risks for CINV, and potential assessment tools that accurately document and communicate the severity and distress of patients’ CINV symptoms.
For access to the full length article, please sign in